Alert archive / Connecticut / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 65, NWS New York, NY

July 23, 2008Lower Connecticut River Valley Planning Region, Southeastern Connecticut Planning Region, Connecticut

NWS New York, NY issued this severe thunderstorm warning at Jul 23, 2008, 2:04 PM EDT for Lower Connecticut River Valley Planning Region, Southeastern Connecticut Planning Region, Connecticut. It was in force for 26 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 23, 2008, 2:04 PM EDT (18:04 UTC)
Expired
Jul 23, 2008, 2:30 PM EDT
In force
26 min
Issued by
NWS New York, NY
Area
Storm-based polygon

Counties Lower Connecticut River Valley Planning Region, CT, Southeastern Connecticut Planning Region, CT

The radar

The Brookhaven radar (KOKX), 63 km from the middle of the area, began a volume at 18:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 23, 2:30 PM EDTTSTM WND DMGEast Haddam, CTTREES AND WIRES DOWN AT MATING HOUSE ROAD.
Jul 23, 2:30 PM EDTTSTM WND DMGWestbrook, CTTREES AND WIRES DOWN AT INTERSECTION OF RUNNING PINE ROAD AND COLD SPRING ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 26 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 6.1 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2008-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 302 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2008-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -55 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
302 J/kg
Mixed-layer CIN
-142 J/kg
Mixed-layer LCL
822 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
-55 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KOKX 231804
SVROKX
CTC007-011-231830-
/O.NEW.KOKX.SV.W.0065.080723T1804Z-080723T1830Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE UPTON NY
204 PM EDT WED JUL 23 2008

THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN NEW LONDON COUNTY IN SOUTHERN CONNECTICUT...
  MIDDLESEX COUNTY IN SOUTHERN CONNECTICUT...

* UNTIL 230 PM EDT...

* AT 159 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR WESTBROOK...OR NEAR OLD SAYBROOK...AND
  MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  OLD SAYBROOK BY 210 PM...
  OLD LYME BY 215 PM...
  CHESTER BY 225 PM...
  NORTH LYME...6 MILES SOUTHEAST OF EAST HADDAM AND 7 MILES SOUTHWEST
  OF SALEM BY 230 PM...

LAT...LON 4128 7229 4128 7233 4129 7234 4127 7234
      4126 7236 4126 7239 4128 7241 4128 7244
      4126 7247 4125 7252 4127 7255 4129 7256
      4157 7243 4148 7216
TIME...MOT...LOC 1804Z 203DEG 17KT 4129 7243

$$

JC
1 follow-up statement
000 
WWUS51 KOKX 231826
SVSOKX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
226 PM EDT WED JUL 23 2008

CTC007-011-231835-
/O.EXP.KOKX.SV.W.0065.000000T0000Z-080723T1830Z/
MIDDLESEX CT-NEW LONDON CT-
225 PM EDT WED JUL 23 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN NEW LONDON AND
MIDDLESEX COUNTIES WILL EXPIRE AT 230 PM EDT...

LAT...LON 4128 7229 4128 7233 4129 7234 4127 7234
      4126 7236 4126 7239 4128 7241 4128 7244
      4126 7247 4125 7252 4127 7255 4129 7256
      4157 7243 4148 7216
TIME...MOT...LOC 1825Z 203DEG 17KT 4138 7238

$$

JC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 1:19 PM EDT, 45 minutes earlier.

Area forecast discussion, Jul 23, 1:19 PM EDT, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
119 PM EDT WED JUL 23 2008

.SYNOPSIS...
A SLOW MOVING COLD FRONT WILL APPROACH THE TRI-STATE AREA INTO THIS
EVENING...AND THEN MOVE SLOWLY ACROSS THE AREA LATE TONIGHT THROUGH
THURSDAY NIGHT. THE FRONT...ALONG WITH WAVES OF LOW PRESSURE RIDING
NORTH ALONG IT...WILL PRODUCE SHOWERS AND THUNDERSTORMS CAPABLE OF
PRODUCING TORRENTIAL RAINFALL...AS WELL AS STRONG GUSTY WINDS AND
HAIL. THE FRONT WILL BE EAST OF THE REGION BY FRIDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
FIRST ROUND OF SHOWERS/THUNDERSTORMS IS MOVING THROUGH WESTERN
SECTIONS OF THE CWA ATTM...WITH SOME DOWNPOURS OF 1/2 TO 3/4 INCH
POSSIBLE. AFTER THIS ROUND OF CONVECTION MOVES THROUGH...PARTIAL
CLEARING NOW OVER THE DELMARVA AND SOUTHERN NJ WILL SPREAD NORTHWARD
INTO THE REGION...ALLOWING FOR POCKETS OF HEATING TO TAKE
PLACE...WITH MLCAPE INCREASING TO 1500-2000 J/KG BY MID AFTERNOON
NORTH/WEST OF NYC. MID LEVEL SHORTWAVE DISTURBANCES MOVING NORTHWARD
IN THE DEEP SW FLOW AHEAD OF AN ANOMALOUS CUTOFF LOW TAKING SHAPE
OVER THE GREAT LAKES WILL PROVIDE LIFT IN THE VERY MOIST/UNSTABLE
AIR MASS IN PLACE...TRIGGERING ADDITIONAL SHOWERS AND TSTMS. BULK OF
THE ACTIVITY SHOULD BE CONCENTRATED OVER WESTERN SECTIONS...CLOSER
TO THE FRONT AND UNDERNEATH THE RIGHT ENTRANCE REGION OF A 75-80 KT
H3 JET STREAK IN CENTRAL PA...BUT TSTMS ALSO POSSIBLE FARTHER EAST.
PER SPC DAY 1 OUTLOOK MULTIPLE SVR WX MODES POSSIBLE...MAINLY BOWING
SEGMENTS/SUPERCELLS CAPABLE OF PRODUCING DAMAGING WINDS AND HAIL.
WITH SURFACE WARM FRONT LIFTING NORTH THROUGH THE REGION...SOUTHEAST
NEAR-SFC FLOW AND S FLOW AROUND 35 KT AT 1 KM WILL YIELD LARGE 0-1
KM SHEAR/HELICITIES...WHICH ALONG WITH LOW LCLS IN THE MOIST
AIRMASS SUGGEST SOME TORNADO POTENTIAL AS WELL.

&&

.SHORT TERM /THURSDAY THROUGH THURSDAY NIGHT/...
SHOWERS/TSTMS WILL ALSO BE CAPABLE OF PRODUCING TORRENTIAL RAINS...
FIRST VIA PW INCREASING TO NEAR 2 INCHES...WITH EXCELLENT DYNAMIC
SUPPORT VIA COUPLED H3 DIVERGENCE/H8 MOISTURE CONVERGENCE FOCUSED
JUST AHEAD OF THE SLOW MOVING FRONT WEST OF NYC...AND ALSO VIA
TRAINING/BACKBUILDING AS FRONT ALIGNS WITH FLOW ALOFT WITH MBE
VECTOR MAGNITUDE DROPS TO 5 KT OR LESS. EXACT SYSTEM EVOLUTION STILL
IN QUESTION...WITH MODEL SOLUTIONS DIVERGING BEGINNING LATE TONIGHT.
MORE AMPLIFIED/SLOWER NAM MAKES FOR QUITE A DELUGE WEST OF
NYC...WITH QPF OVER 10 INCHES IN SPOTS...AND ALLOWING FOR A
CONNECTION TO ADDITIONAL TROPICAL MOISTURE SURGING NORTHWARD FROM
BETWEEN BERMUDA/PUERTO RICO...WHILE THE FASTER 00Z GFS DUMPS HEAVY
RAINS ONLY OVER THE NORTHWEST HALF OF THE CWA LATE TODAY INTO
TONIGHT...WITH COMPARATIVELY LITTLE RAIN OUT EAST AS THE UPPER
TROUGH BECOMES NEGATIVELY TILTED...TAKING THE BEST DYNAMICS UP INTO
UPSTATE NY AND NEW ENGLAND ON THU. OTHER MODEL SOLUTIONS...NOTABLY
THE ECMWF AND SREF MEAN...TAKE THE MIDDLE GROUND...AND THIS HAS BEEN
ADOPTED FOR THIS FORECAST DUE TO THE UNCERTAINTY AS TO HOW MUCH
UPPER TROUGH AMPLIFICATION WILL TAKE PLACE. SO...HEAVY RAINS SHOULD
EVENTUALLY SPREAD EASTWARD INTO CT/LONG ISLAND ON THU...AND CONTINUE
INTO THU EVENING...BUT FOR NOW HAVE RAISED FLASH FLOOD WATCH ONLY
FOR THE WESTERN HALF OF THE CWA FROM NEW HAVEN/NASSAU COUNTIES ON
WEST...WHERE GREATEST CONFIDENCE OF FLOOD POTENTIAL EXISTS.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
INITIALLY DRY CONDITIONS WILL GIVE WAY TO CHANCE POPS THROUGH MOST
OF THE PERIOD AS AN UNUSUAL MIDSUMMER CUTOFF UPPER LOW TO THE NORTH
SPINS SHORTWAVE ENERGY THROUGH THE AREA. AN APPROACHING SURFACE
BOUNDARY COMBINED WITH DIURNAL HEATING WARRANT CHANCE POPS FOR
SATURDAY AFTERNOON AND EVENING...WHILE THE NEXT COLD FRONT IS
EXPECTED TO PUSH THROUGH THE AREA LATE ON SUNDAY. THE CUTOFF LOW
WILL PERSIST THROUGH EARLY NEXT WEEK...KEEPING THE PATTERN UNSETTLED
THROUGH AT LEAST TUESDAY. MODELS DISAGREE ON EXACT TIMING OF
CONVECTION...ALTHOUGH FEEL THE BEST CHANCES WILL BE WITH AFTERNOON
HEATING EACH DAY.

&&

.AVIATION /17Z WEDNESDAY THROUGH SUNDAY/...
BREAK IN THE VCTS NYC TERMINALS ATTM. TSTMS MAY DEVELOP
THIS AFTN ACROSS NJ AND TRACK NE INTO THE REGION. +SHRA IS
POSSIBLE...ESPECIALLY THU MORNING AND AFTN WITH TSRA. MVFR/VFR
CIGS TODAY THEN POSSIBLY LOWER IN WEATHER. STRONG WINDS ABV THE
SFC DEVELOP WITH GUSTS IN TSTMS.

VEERING WINDS THIS AFTN WITH INLAND HEATING AND NRN MOVEMENT OF
THE SFC BOUNDARY.

OUTLOOK FOR 18Z THURSDAY THROUGH SUNDAY...LOW MVFR TO IFR
CEILINGS AND VISIBILITIES WITH SHOWERS AND THUNDERSTORMS ONGOING
AFTER 18Z THURSDAY. CONDITIONS MAY IMPROVE LATE THURSDAY INTO
THURSDAY NIGHT AS A COLD FRONT MOVES THROUGH THE AREA. SOME
UNCERTAINTY AS TO THE TIMING OF THE PASSAGE OF THE FRONT. VFR
CONDITIONS LATE THURSDAY NIGHT CONTINUE INTO SATURDAY. A COLD
FRONT APPROACHES LATE SATURDAY INTO SUNDAY WITH LOCAL MVFR
CEILINGS AND VISIBILITIES IN SHOWERS AND THUNDERSTORMS.

&&

.MARINE...
WITH A FRONTAL SYSTEM REMAINING WEST OF THE WATERS TODAY INTO
THURSDAY A PERSISTENT SOUTHERLY FLOW WILL BE ACROSS THE FORECAST
WATERS. THIS WILL BUILD SEAS ON THE OCEAN TO SMALL CRAFT LEVELS THIS
AFTERNOON. WITH AN INCREASING PRESSURE GRADIENT LATE TODAY INTO
TONIGHT WINDS ON THE OCEAN MAY ALSO REACH SMALL CRAFT LEVELS. THE
FRONTAL BOUNDARY WILL BE VERY SLOW TO MOVE ACROSS THE REGION AS THE
UPPER TROUGH CLOSES OFF TODAY. THEREFORE...THERE WILL BE A PROLONGED
PERIOD OF AT LEAST SMALL CRAFT SEAS ON THE OCEAN...WITH WINDS
OCCASIONALLY AROUND SMALL CRAFT LEVELS. SHOWERS AND THUNDERSTORMS
WILL BECOME NUMEROUS TODAY WEST OF FIRE ISLAND INLET AND PORT
JEFFERSON. TONIGHT SHOWERS AND THUNDERSTORMS WILL BE WIDESPREAD OVER
THE FORECAST WATERS. WITH INSTABILITY SOME OF THE THUNDERSTORMS
COULD PRODUCE STRONG GUSTY WINDS AND HAIL THIS AFTERNOON
INTO THURSDAY.

THE FRONTAL SYSTEM WILL MOVE ACROSS THE WATERS THURSDAY NIGHT INTO
FRIDAY MORNING BRINGING AN END TO THE SHOWERS AND THUNDERSTORMS.
WINDS GRADUALLY SHIFT TO THE SOUTHWEST TO WEST WITH THE FRONTAL
PASSAGE. HIGH PRESSURE OVER THE ATLANTIC BECOMES ESTABLISHED AGAIN
ACROSS THE WATERS LATER FRIDAY AND SATURDAY. ANOTHER COLD FRONT WILL
APPROACH THE WATERS SATURDAY NIGHT INTO SUNDAY.

&&

.HYDROLOGY...
FLASH FLOODING IS A CONCERN FROM LATE THIS AFTERNOON INTO THU
EVENING AS THE REGION RECEIVES MULTIPLE WAVES OF PRECIPITATION.
A FLASH FLOOD WATCH HAS BEEN ISSUED FOR THE WESTERN HALF OF THE
CWA...INCLUDING THE NYC METRO AREA...AND MAY NEED TO BE EXTENDED TO
COVER THE EASTERN LONG ISLAND/CT IF SLOWER NAM SOLUTION COMES TO
PASS. AT THIS POINT...EXPECT AREAL QPF OF 3-4 INCHES IN ABOUT A
30-HOUR PERIOD FROM WEDNESDAY AFTERNOON THROUGH THURSDAY...WITH MUCH
HIGHER LOCALIZED AMOUNTS POSSIBLE ESPECIALLY WEST OF NYC.

&&

.EQUIPMENT...
ON JULY 28TH...AMBROSE LIGHT TOWER WILL BE DECOMMISSIONED. NO DATA
WILL BE AVAILABLE FROM THIS STATION UNTIL A SUITABLE REPLACEMENT IS
ESTABLISHED. THIS WILL BE A SIGNIFICANT DATA LOSS FOR MARINERS IN
AND AROUND THE ENTRANCE TO NEW YORK HARBOR.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...FLASH FLOOD WATCH THROUGH THURSDAY EVENING FOR CTZ005-006-009-
     010.
NY...FLASH FLOOD WATCH THROUGH THURSDAY EVENING FOR NYZ067>081.
NJ...FLASH FLOOD WATCH THROUGH THURSDAY EVENING FOR NJZ002>006-011.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 PM EDT THURSDAY FOR ANZ350-353-
     355.

&&
Hazardous weather outlook, Jul 23, 6:46 AM EDT, 7 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
646 AM EDT WED JUL 23 2008

NJZ002>006-011-NYZ067>077-241100-
WESTERN PASSAIC-BERGEN-EASTERN PASSAIC-ESSEX-HUDSON-UNION-ORANGE-
PUTNAM-ROCKLAND-NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-
NEW YORK (MANHATTAN)-BRONX-RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-
QUEENS-NASSAU-
646 AM EDT WED JUL 23 2008

...FLASH FLOOD WATCH IN EFFECT FROM NOON EDT TODAY THROUGH THURSDAY
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST NEW JERSEY AND
SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

THE STORM PREDICTION CENTER HAS ALSO FORECAST A SLIGHT RISK OF SEVERE
THUNDERSTORMS. THUNDERSTORMS THIS AFTERNOON AND TONIGHT WILL BE
CAPABLE OF PRODUCING DAMAGING WINDS AND LARGE HAIL. AN ISOLATED
TORNADO IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

CTZ005-006-009-010-241100-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-SOUTHERN FAIRFIELD-
SOUTHERN NEW HAVEN-
646 AM EDT WED JUL 23 2008

...FLASH FLOOD WATCH IN EFFECT FROM NOON EDT TODAY THROUGH THURSDAY
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

THE STORM PREDICTION CENTER HAS ALSO FORECAST A SLIGHT RISK OF SEVERE
THUNDERSTORMS. THUNDERSTORMS THIS AFTERNOON AND TONIGHT WILL BE
CAPABLE OF PRODUCING DAMAGING WINDS AND LARGE HAIL. AN ISOLATED
TORNADO IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

THERE IS ALSO THE POTENTIAL FOR ANOTHER ROUND OF SEVERE
THUNDERSTORMS ON THURSDAY...AS A SLOW MOVING COLD FRONT CROSSES
THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

CTZ007-008-011-012-NYZ078>081-241100-
NORTHERN MIDDLESEX-NORTHERN NEW LONDON-SOUTHERN MIDDLESEX-
SOUTHERN NEW LONDON-NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-
SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
646 AM EDT WED JUL 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT AND
SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT

THE STORM PREDICTION CENTER HAS FORECAST A SLIGHT RISK OF SEVERE
THUNDERSTORMS. THUNDERSTORMS THIS AFTERNOON AND TONIGHT WILL BE
CAPABLE OF PRODUCING DAMAGING WINDS AND LARGE HAIL. AN ISOLATED
TORNADO IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS THE POTENTIAL FOR ANOTHER ROUND OF SEVERE THUNDERSTORMS ON
THURSDAY... ALONG WITH SIGNIFICANT RAINFALL AS A SLOW MOVING COLD
FRONT CROSSES THE AREA. A FLASH FLOOD WATCH MAY BE ISSUED
LATER TODAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ338-355-241100-
NEW YORK HARBOR-SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
646 AM EDT WED JUL 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

THE STORM PREDICTION CENTER HAS FORECAST A SLIGHT RISK OF SEVERE
THUNDERSTORMS. THUNDERSTORMS THIS AFTERNOON AND TONIGHT WILL BE
CAPABLE OF PRODUCING WINDS OVER 35 KNOTS AND LARGE HAIL. AN ISOLATED
WATERSPOUT IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-335-340-345-350-353-241100-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
646 AM EDT WED JUL 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

THE STORM PREDICTION CENTER HAS FORECAST A SLIGHT RISK OF SEVERE
THUNDERSTORMS. THUNDERSTORMS THIS AFTERNOON AND TONIGHT WILL BE
CAPABLE OF PRODUCING WINDS OVER 35 KNOTS AND LARGE HAIL. AN ISOLATED
WATERSPOUT IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS THE POTENTIAL FOR ANOTHER ROUND OF SEVERE THUNDERSTORMS ON
THURSDAY AS A SLOW MOVING COLD FRONT CROSSES THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

In the hours before

Special weather statement, Jul 23, 12:18 PM EDT, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
1218 PM EDT WED JUL 23 2008

NYZ078-079-231700-
NORTHEAST SUFFOLK-NORTHWEST SUFFOLK-
1218 PM EDT WED JUL 23 2008

...STRONG THUNDERSTORM WILL IMPACT SUFFOLK COUNTY...

AT 1213 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR MIDDLE ISLAND...AND MOVING NORTHEAST AT 25
MPH.

WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM ALONG WITH DEADLY
LIGHTNING.

AREAS AFFECTED BY THIS STORM INCLUDE SHOREHAM AND WADING RIVER.

JST

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 4:49 AM EDTFlash Flood WatchOKXGreater Bridgeport Planning Region, Lower Connecticut River Valley Planning Region, Naugatuck Valley Planning Region, Southeastern Connecticut Planning Region37 hr
Jul 23, 1:15 PM EDTAreal Flood AdvisoryOKXLower Connecticut River Valley Planning Region, Naugatuck Valley Planning Region, Southeastern Connecticut Planning Region2 hr
Jul 23, 3:12 PM EDTAreal Flood AdvisoryOKXSoutheastern Connecticut Planning Region2 hr

Nearby

Severe Thunderstorm Warnings in Connecticut, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.